MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HEALICOIL PK 5.5MM W/ UB2-CBR BLK UTP BL; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. HEALICOIL PK 5.5MM W/ UB2-CBR BLK UTP BL; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Catalog Number 72203983
Medical Device Problem Codes Break (1069); Material Deformation (2976)
Health Effect - Clinical Code Perforation (2001)
Date of Event 08/05/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during a rotator cuff suture procedure, the tip of the healicoil anchor was bent.No piece broke off inside the patient.Surgery was completed with a back-up device in an additionally drilled bone hole.There was a less than 5-minute surgical delay, and no further complications were reported.Patient status is good.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
The reported device was received for evaluation.A visual evaluation showed the device was returned in original packaging with the batch number of the complaint on the label.The sutures are still on the device, run through the cannula, and tied at the cleat.The deformed and broken anchor is still on the device.The distal end of the insertion device is twisted and deformed from the use of another instrument, as evidence shows by the scarring on the metal forks.Based on the condition of the product material found during visual inspection, it was determined the device damage was caused by the application of improper/excessive force.Additional material testing is not required.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found no similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that per the product evaluation, the visual inspection concluded the damage was caused by the application of improper/excessive force.Therefore, a procedural variance likely the cause the reported adverse event.The root cause has been associated with unintended use of the device.Factors that could have contributed to the failure include an application of unintended inappropriate or excessive force to the device.Based on this investigation, the need for corrective action is not indicated.

Brand Name
HEALICOIL PK 5.5MM W/ UB2-CBR BLK UTP BL
Common Device Name
FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20355872
Report Number1219602-2024-02201
Device Sequence Number12765546
Product Code MBI
UDI-Device Identifier00885554032109
UDI-Public885554032109
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K113294
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/19/2026
Device Catalogue Number72203983
Device Lot Number2121804
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/16/2024
Supplement Date Received by Manufacturer10/24/2024
Initial Report FDA Received Date10/02/2024
Supplement Report FDA Received Date10/30/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/19/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age58 YR
Patient SexFemale
Patient Weight80 KG